FDA warns of fatal risks from mixing opioids and sedatives
(AP) – Health officials are warnings doctors and patients about the potentially fatal consequences of mixing prescription painkillers and popular sedatives like Valium and Xanax, which can lead to breathing problems, coma and death.
The Food and Drug Administration said it will add a boxed warning – the strongest type – to more than 400 medications, including opioid painkillers, opioid-containing cough medicines and benzodiazepines, which are used to treat anxiety, insomnia and other psychological conditions.
Painkillers and sedatives are among the most commonly-prescribed medications in the U.S., but both drug types slow users’ heart rate and breathing, which can lead to dangerous drug interactions.
FDA officials said the number of opioid patients receiving sedatives increased by 41 percent, or roughly 2.5 million patients, between 2002 and 2014.